A man started coughing up blood and had to be hospitalised after a pharmacist gave him five times his usual dose of a blood thinning medicine.

The pharmacist has been told to retrain after Deputy Health and Disability Commissioner (HDC) Rose Wall investigated the botched prescription.

In a report, released today, Ms Wall chastised the pharmacy for not giving the pharmacist a proper orientation when he started work.

The incident happened when a 65-year-old man with a history of heart problems went to get his warfarin -- an anticoagulant used to treat problems including blood clots -- in December 2012.

Advertisement

His prescription was processed by a pharmacist hired from an employment agency in a temporary role.

Neither the man nor the pharmacist were named by the HDC for privacy reasons.

The HDC said the prescription process should involve three steps -- processing, dispensing and checking -- which should be shared between staff members to reduce the possibility of a mistake.

But this time, the pharmacist was the only person taking all three steps -- even though another pharmacist was working that day.

The 65-year-old patient, who had a pacemaker, was supposed to get 1mg warfarin tablets. Instead, the pharmacist dispensed 5mg tablets incorrectly labelled to suggest they were his usual 1mg dose.

The man took his medicine as instructed. But six weeks later, he had to go to hospital with extreme constipation and abdominal pain.

"He was coughing up blood and had blood in his urine," the HDC report said.

The man was in hospital for five days. He was taken off warfarin and given vitamin K instead. Afterwards, he went to the pharmacy to report what had happened, and an investigation was launched.

Ms Wall said the pharmacist did not follow "widely accepted professional standards" when processing the prescription.

She recommended the pharmacy update its policies and set up a training and orientation programme for everyone it employed.

"As locum pharmacists frequently work at different locations under different systems, it is important to ensure [they] are given an appropriate orientation to each pharmacy's processes," Ms Wall said.

Ms Wall also recommended the pharmacist undertake further training before he went back to work.

Warfarin, when incorrectly taken, can trigger severe bleeding that can even cause death, the US National Library of Medicine stated.